Share this article

print logo

THE JURY IS STILL OUT ON FEN-PHEN

Q. I was alarmed to see the news that fen-phen diet pills cause heart problems. The reports mention women only.

I am a 47-year-old man and I have been on fen-phen for six months. It has helped me lose almost 20 pounds and I am reluctant to stop. On the other hand, I don't want to damage my heart. Are men susceptible to this problem?

A. We wish we knew. This information from the Mayo Clinic is so new that it hasn't yet been published in the medical literature. It will appear in the New England Journal of Medicine in a few weeks.

The FDA is so concerned with the fen-phen findings that the agency issued a health advisory. Fenfluramine and phentermine, two prescription diet pills long used individually, have not been approved for combination use.

We don't know if women's heart valves are more vulnerable to damage from these drugs, or if there are simply more women exposed to this combination. Researchers don't even know if the medications are responsible for the problem, which is extremely rare. Symptoms to be alert for include shortness of breath, unusual fatigue and swelling of the legs from fluid accumulation.

You should discuss the new research with your physician to decide whether fen-phen is still appropriate for you.

Blood pressure blues

Q. I have had high blood pressure for more than 10 years, and my doctor has prescribed lots of different drugs. I have been on Procardia XL, which made me dizzy and caused my legs to swell. Vasotec gave me an annoying cough.

Then the doctor put me on atenolol, but that made me wheeze and wiped me out. I feel nauseated on Zestril and it gives me diarrhea.

Now the doctor is thinking about Cozaar. I've never heard of this drug, and I'm not crazy about being a guinea pig anymore. Can you tell me something about it?

A. Cozaar (losartan) is a new type of blood pressure medicine. Though it is somewhat similar to drugs such as Vasotec, it does not produce a cough. Side effects of Cozaar may include digestive upset, dizziness and insomnia. Most people, however, tolerate this drug quite well.

A lousy situation

Q. I work different shifts and so my daughter has to go to a baby sitter. This woman watches 10 children, so I expected my daughter to catch a lot of colds.

What did she catch instead? A head full of lice! The doctor gave me several different shampoos to try, but still nothing has worked. Please tell me what I should do.

A. In a group situation like this, kids share lice even more easily than toys. Children should be checked daily to make sure they are not passing the lice back and forth. Furniture, carpets and mats for nap time should be thoroughly vacuumed, both in your home and at the sitter's.

We have been hearing more and more lately about hard-to-treat lice. Readers of this column have recommended "The Lice-Buster Book" by L. Copeland (Warner), which suggests using Nix Creme Rinse, one entire bottle per head treated, after shampooing first with Prell.

Make sure that clothes, sheets and pillowcases have been washed in hot water. Stuffed animals should be dry cleaned if possible or isolated in plastic bags for at least two weeks.

There are no comments - be the first to comment